Wyoming, 2016High Wind in Wyoming, October 30 to 31, 2016
October 30 to 31, 2016 · NWS CYS · 21 events in 8 counties and zones
A potent low pressure system moved across Montana and northern Wyoming, and produced very strong winds across portions of south central and southeast Wyoming. Frequent gusts of 60 to 80 mph were observed.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system moved across Montana and northern Wyoming, and produced very strong winds across portions of south central and southeast Wyoming. Frequent gusts of 60 to 80 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 30, 10:09 PM MST, 56 minutes earlier.
Area forecast discussion, Oct 30, 10:09 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1109 PM MDT Sun Oct 30 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 148 PM MDT Sun Oct 30 2016
Southwesterly winds are beginning to increase from Rawlins to
Arlington with gusts mostly in the 35-40 mph range. Models are
still in agreement at showing southwesterly flow aloft increasing
by late tonight for areas to the west of the Laramie Range as a
shortwave enters western WY. The 850 mb CAG-CPR gradient increases
to around 65 meters by 12Z Mon with 700 mb winds of 60-70 kts.
Still thinking that winds will really ramp up from Laramie to
Rawlins after 06Z with the pressure falls across north-central WY.
Not confident we will see mixing of the strongest winds aloft
through the night due to the poor overnight lapse rates and lack
of subsidence ahead of the upper wave. However it will still be
quite windy especially in the gap area of Arlington.
Sfc trough is along the Laramie Range by 12Z and then shifts
eastward across the plains through the morning. It is at time that
winds will pick up along and east of the Laramie Range. With the
shortwave trough moving to the north of the CWA, the best
subsidence behind it will be over the northern half of WY by
midday into the aftn. Winds will increase over the plains by late
morning with good llvl mixing. Although current thinking it that
this is a marginal high wind event, went ahead and upgraded to a
High Wind Warning for all zones except 109 (Rawlins) and 117
(south Laramie Range foothills). Will let the mid shift consider a
wind advisory over the northern Panhandle for tomorrow aftn.
The remainder of the short term is rather quiet after tomorrow
evening. Highs will cool some into the mid 50s to mid 60s by
Tuesday. An upper trough will move into Utah by Tuesday with an
increase in cloud cover ahead of it. Pops will be mainly limited
to the higher terrain through the day.
.LONG TERM...(Tuesday night through Sunday)
Issued at 148 PM MDT Sun Oct 30 2016
No major concerns with this portion of the forecast.
Tuesday night:
A weak negatively tilted shortwave is progged to push through the
forecast area Tuesday night. This shortwave will be limited on
moisture, but there will be some instability present which may
help trigger a few rain/snow showers during the night mainly west
of the Laramie Range. Snowfall will be mainly focused in the
higher elevations above 8000ft. We may have to keep an eye on the
I-80 Summit if this pans out, but this shortwave will be fairly
progressive so amounts will be light (mainly an inch or less). A
frontal boundary is also progged to move through the area which
will cool things off a bit.
Wednesday-Sunday:
Cool temperatures are anticipated on Wednesday due to the
influence of surface high pressure building in from the west.
However, warmer temperatures are expected to return to the
forecast area Thursday through Sunday due to the upper level ridge
building in from the west. This may create some high fire danger
on those days due to a very dry air mass setting up camp.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM MDT Sun Oct 30 2016
Winds on the increase this evening, becoming quite strong for KLAR
and KRWL after midnight tonight and continuing into Monday. Could
see some lower ceilings out by KRWL. Latest SREF model guidance
showing some ceilings maybe down in the MVFR range out that way.
VFR elsewhere. Winds begin to ease Monday afternoon.
&&
.FIRE WEATHER...
Issued at 148 PM MDT Sun Oct 30 2016
West winds will increase by late morning Monday across the entire
area with breezy to windy conditions through the afternoon. An
elevated fire weather threat will exist over much of the Nebraska
Panhandle on Monday afternoon with winds gusting to 30 to 40 mph and
minimum humidity values falling to around 20 percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 AM to 6 PM MDT Monday for WYZ101-106-
115-116.
High Wind Warning until 6 PM MDT Monday for WYZ104-105-110.
NE...None.
&&
SHORT TERM...ZF
LONG TERM...REC
AVIATION...GCC
FIRE WEATHER...ZFHazardous weather outlook, Oct 30, 12:52 PM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT SUN OCT 30 2016
WYZ101>119-312000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT SUN OCT 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY
LATE TONIGHT FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. WIND
GUSTS TO 60 TO 65 MPH WILL BE POSSIBLE OVER PORTIONS OF THE AREA
AND HIGH WIND WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG WINDS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST
WYOMING. GUSTS TO 60 TO 65 MPH WILL BE POSSIBLE FOR AREAS ALONG
AND WEST OF THE LARAMIE RANGE...WITH MOSTLY GUSTS TO 45 MPH
POSSIBLE FOR THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
NEZ002-003-019>021-054-055-095-096-312000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
152 PM MDT SUN OCT 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS WILL INCREASE BY LATE MORNING AND REMAIN BREEZY TO
WINDY THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE OVER THE
NORTHERN PANHANDLE WHERE GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE BY
THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, Oct 30, 9:49 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
10/30/2016 M60 MPH CARBON WY DEPT OF HIGHWAYS
ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 40 MPH.
&&
GCLAYCOMLocal storm report, Oct 30, 10:19 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1119 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
10/30/2016 M63 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED WINDS 41-45 MPH.
&&
GCLAYCOMLocal storm report, Oct 30, 10:33 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
10/30/2016 M67 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 42 MPH.
&&
GCLAYCOMLocal storm report, Oct 30, 10:42 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
10/30/2016 M65 MPH CARBON WY DEPT OF HIGHWAYS
ELK MOUNTAIN WYDOT SITE. SUSTAINED WIND 44 MPH.
&&
MJAMSKILocal storm report, Oct 30, 10:45 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
10/30/2016 M68 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 50 MPH.
&&Local storm report, Oct 30, 11:00 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 AM MDT MON OCT 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
10/30/2016 M65 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED WIND 51 MPH.
&&
MJAMSKIHigh Wind, North Snowy Range Foothills
- When
- October 30, 11:05 PM MST to October 31, 6:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 31/0055 MST.
High Wind, North Snowy Range Foothills
- When
- October 30, 11:15 PM MST to October 31, 5:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 81 mph at 31/0035 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 12:10 AM MST to 5:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 31/0440 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 12:25 AM MST to 5:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 86 mph at 31/0225 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 12:45 AM MST to 3:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 31/0055 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 12:55 AM MST to 1:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured peak wind gusts of 64 mph.
High Wind, North Snowy Range Foothills
- When
- October 31, 12:55 AM MST to 4:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 31/0100 MST.
High Wind, Shirley Basin
- When
- October 31, 1:40 AM MST to 2:40 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Medicine Bow measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 31/0215 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 2:35 AM MST to 6:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 31/0515 MST.
High Wind, Laramie Valley
- When
- October 31, 2:55 AM MST to 4:55 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 31/0340 MST.
High Wind, North Snowy Range Foothills
- When
- October 31, 3:10 AM MST to 5:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 31/0425 MST.
High Wind, Laramie Valley
- When
- October 31, 3:25 AM MST to 4:25 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 31/0340 MST.
High Wind, East Platte County
- When
- October 31, 6:40 AM MST to 6:55 AM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured peak wind gusts of 60 mph.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- October 31, 6:50 AM MST to 10:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 31/0750 MST.
High Wind, South Laramie Range
- When
- October 31, 8:20 AM MST to 9:20 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- October 31, 8:45 AM MST to 11:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 31/0845 MST.
High Wind, Laramie Valley
- When
- October 31, 10:45 AM MST to 12:45 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 31/1230 MST.
High Wind, East Platte County
- When
- October 31, 11:25 AM MST to 11:35 AM MST
- Where
- East Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured peak wind gusts of 59 mph.
High Wind, Converse County Lower Elevations
- When
- October 31, 12:00 PM MST to 3:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Other Federal Agency
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
A sensor 14 miles west-southwest of Bill measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- October 31, 12:25 PM MST to 1:25 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- October 31, 3:50 PM MST to 5:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 31/1650 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Tennessee, October 30, 2016$70,000 · 1 event
- Damaging Winds in Pennsylvania, October 30, 2016$32,000 · 52 kt wind · 5 events
- Damaging Winds and High Wind in Idaho, October 30, 2016$2,000 · 63 kt wind · 10 events
- High Wind in Wyoming, October 30 to 31, 201690 kt wind · 9 events
- Damaging Winds in Nevada, October 30, 2016$500 · 61 kt wind · 7 events
- High Wind in Utah, October 30 to 31, 201666 kt wind · 6 events
- Damaging Winds in Pennsylvania, October 30, 201652 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 30, 20165 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 30, 20164 events
- High Wind in Alaska, October 30, 201679 kt wind · 2 events
- Hail in Ohio, October 30, 20161 in hail · 2 events
- High Wind in Nevada, October 30, 201653 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662025, 662018, 662017, 662019, 662024, 662021, 662023, 662012, 662020, 662027, 662022, 662026, 662014, 662008, 662029, 662030, 662028, 662015, 662011, 662013, 662009.